Iowa, 2003

Flash Flood in Iowa, July 9, 2003

July 9, 2003 · NWS FSD · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 9, 1:38 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 9, 1:38 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
238 AM CDT WED JUL 9 2003

THUNDERSTORMS CONTINUE TO ROLL ACROSS THE CWA LATE TONIGHT...WITH
THE BACK EDGE MOVING INTO MO RIVER VALLEY AREA AROUND 0730Z. MAY SEE
SOME ADDITIONAL SCATTERED THUNDER BEHIND THIS AS THE SFC FRONT STILL
TRAILS MCS. NOT NEARLY AS MUCH SEVERE AS EXPECTED...LIKELY BECAUSE
OF THE LARGE MCS ACROSS NE. LOW LEVEL JET PROBABLY HITTING A WALL IN
AND AROUND THIS MCS...TAKING AWAY OUR LOW LEVEL TRANSPORT OF
WARM...MOIST AIR. WAS EXPECTING CONVECTION CURRENTLY OVER NW IA TO
EXTEND INTO SOUTHERN SD. UPPER WAVE STRONG ENOUGH TO SUSTAIN A NICE
CONVECTIVE LINE THOUGH...AND MOST LOCATIONS WILL SEE RAIN BEFORE 15Z
THIS MORNING....WITH THE LOWEST CHANCES OVER EXTREME SOUTHERN SD.

FOR TODAY...WILL LIKELY SEE QUITE A BIT OF RESIDUAL CU AROUND...EVEN
THOUGH SUBSIDENCE WILL SET IN BEHIND MCS. INSTABILITY SHIFTS
SOUTHEAST OF THE CWA BY LATE AFTERNOON AND UNLIKELY MUCH WILL
OCCUR...AS NO MAJOR COLD POOL ALOFT COMES IN WITH SYSTEM. WILL LEAVE
A CHANCE MAINLY EAST OF I29 THIS AFTERNOON...BUT NOT REAL EXCITED
ABOUT CHANCES. HIGH TEMPERATURES SHOULD BE SIMILAR TO
YESTERDAY...ALTHOUGH A LITTLE COOLER OVER SOUTHWEST MN. SOUTHERN CWA
SHOULD SEE WARMEST TEMPS WHERE DRY SLOT/SUBSIDENCE TO BE STRONGEST.

STARTING TONIGHT...NO REAL GREAT CHANCES FOR THUNDERSTORMS UNTIL
SUNDAY NIGHT...SO WILL KEEP DRY THURSDAY THROUGH SATURDAY.

BEHIND THIS WAVE WE STAY IN NORTHWEST FLOW SO NO MAJOR WARM UP
EXPECTED. TEMPERATURES AT OR BELOW NORMAL THROUGH SATURDAY.

WILL LIKELY LET FLOOD WATCH GO...ALTHOUGH NORTHWEST IOWA COULD END
UP WITH SOME HEAVY AMOUNTS. SD COUNTIES SHOULD BE OK.

.FSD...

08
Hazardous weather outlook, Jul 8, 12:19 PM CST, 14 hours 41 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 AM CDT TUE JUL 08 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
AN UNSEASONABLY STRONG UPPER LEVEL STORM SYSTEM WILL MOVE OVER
THE NORTHERN PLAINS LATE THIS AFTERNOON....WHICH WILL GIVE THE
TRI STATE THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK
TONIGHT.

THUNDERSTORMS WILL DEVELOP FIRST AHEAD OF A WEAK UPPER LEVEL
SYSTEM THIS AFTERNOON AND THESE STORMS WILL MAINLY AFFECT AREAS
ALONG AND NORTH OF SOUTH DAKOTA HIGHWAY 14.  THEN LATER THIS
AFTERNOON...STORMS ARE EXPECTED TO DEVELOP ALONG THE WARM FRONT OVER
NORTHEAST NEBRASKA AND NORTHWEST IOWA LATE THIS AFTERNOON AND SOME
OF THE STORMS COULD BE SEVERE WITH LARGE HAIL.  STORMS ARE ALSO
EXPECTED TO DEVELOP AHEAD OF THE STRONGER UPPER LEVEL SYSTEM AND
SPREAD EAST WITH TIME.  BY LATE EVENING THE STORMS WILL MERGE INTO A
LARGE CLUSTER OF THUNDERSTORMS.  THE MAIN THREAT FROM THESE STORMS
WILL BE STRONG WINDS AND OCCASIONAL HAIL.

FLOODING...
PERSISTENT RAINFALL OVER THE PAST SEVERAL DAYS HAS SATURATED THE
GROUND IN MANY LOCATIONS ACROSS THE AREA. HEAVY RAINFALL WILL
AGAIN BE POSSIBLE TONIGHT.  RAINFALL AMOUNTS COULD EXCEED THREE
INCHES IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM ALONG AND NORTH OF
HIGHWAY 14 AND AFTER 7 PM TO THE SOUTH OF HIGHWAY 14.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 9, 12:26 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
126 AM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0114 AM    3 N HOLSTEIN              IA   1 INCH HAIL
07/09/03   IDA                            REPORTED BY STORM
                                          SPOTTER.

0114 AM    3 N HOLSTEIN              IA   1 INCH HAIL
07/09/03   CHEROKEE                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 9, 2:31 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 AM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0114 AM    3 N HOLSTEIN              IA   1 INCH HAIL
07/09/03   IDA                            REPORTED BY STORM
                                          SPOTTER.

0114 AM    3 N HOLSTEIN              IA   1 INCH HAIL
07/09/03   CHEROKEE                       REPORTED BY STORM
                                          SPOTTER.

0217 AM    CLEGHORN                  IA   1 INCH HAIL
07/09/03   CHEROKEE                       REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jul 9, 2:51 AM CST, 9 minutes before
IAZ020>022-031-032-NEZ013-014-SDZ050-057>060-063>065-068-069-090915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
351 AM CDT WED JUL 9 2003

...TORNADO WATCH NUMBER 693 CANCELLED...
...SEVERE THUNDERSTORM WATCH NUMBER 694 CANCELLED...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS SOUTHEAST
SOUTH DAKOTA...NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA.
THEREFORE THE WATCHED HAVE BEEN CANCELLED.

The radar

The Omaha radar (KOAX), 138 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ida

When
July 9, 3:00 AM CST to 5:00 AM CST
Where
Ida County, 6 mi N of Ida Grove
Reported by
LAW ENFORCEMENT
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Heavy rain caused rapid flooding of county roads and fields.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330216.